OR WAIT null SECS
Armand Butera is the assistant editor for HCPLive. He attended Fairleigh Dickinson University and graduated with a degree in communications with a concentration in journalism. Prior to graduating, Armand worked as the editor-in-chief of his college newspaper and a radio host for WFDU. He went on to work as a copywriter, freelancer, and human resources assistant before joining HCPLive. In his spare time, he enjoys reading, writing, traveling with his companion and spinning vinyl records. Email him at email@example.com.
Investigators have found a negative association between the COPD and proton pump inhibitors through a familiar sequence symmetry analysis approach used to find associations between COPD and gastro-esophageal reflux disease.
Investigators from Australia identified a potential association between the initiation of proton pump inhibitors (PPI) and the progression or exacerbation of chronic obstructive pulmonary disorder (COPD), a condition that affects approximately 14% of Australians over 40 years of age.
Matthew J Sykes PhD, UniSA Clinical and Health Sciences, University of South Australia, Adelaide, noted that COPD has affected approximately 14% of Australians over 40 years of age. PPIs had been ranked among the top 10 prescribed medicines in Australia.
However, PPIs and Long-acting bronchodilators (LABDs) have been used to reduce symptoms and prevent exacerbations, vaccination, smoking cessation, pulmonary rehabilitation, and in severe cases, oxygen therapy in patients with COPD, with the former being ranked among the top 10 prescribed medicines in Australia.
Though PPIs had been approved to treat several conditions including gastro-esophageal reflux disease, their long-term adverse effects had been called into question in recent years.
Several systematic reviews and meta-analyses have identified an association between gastro-esophageal reflux disease and an increased risk of pneumonia, raised inflammatory markers and an increased risk of COPD progression and exacerbation.
Additionally, approximately 50% of people with COPD symptoms are unaware of their condition and may unknowingly take medicines that exacerbate their complications.
As such, the investigators investigated whether initiation of PPIs might be associated with development or exacerbation of COPD.
Sykes and colleagues utilized the Pharmaceutical Benefits Scheme (PBS) 10% extract to accrue a random 10% sample of all claims processed at a defined period.
Participants in the study were given at least 1 PPI and 1 LABD between January 1, 2013, and September 30, 2019. A sequence symmetry analysis (SSA) generated and detected adverse event signals in participants.
Omeprazole, pantoprazole, lansoprazole, rabeprazole and esomeprazole were used as the exposure medicines.
All initial dispensing of PPI and LABDs to participants occurred within 1 year of each other, and were obtained by the investigators for the study.
Causal and noncausal groups were established. The causal group was comprised of people initiated on a PPI then initiated on an LABD and the non- causal group comprised of people initiated on an LABD then initiated on a PPI.
All statistical analysis was conducted using SAS software version 9.4.
Sykes and colleagues found a 29% increased risk of starting an LABD within 12 months of starting omeprazole and a 25% increased risk with esomeprazole. A lower yet significant risk of starting any LABD was reported for rabeprazole and pantoprazole.
Regarding individual LABD medicine, the most frequently dispensed medicines were tiotropium and indacaterol, with a 30% increase in risk of starting tiotropium within a year of starting omeprazole and 28% increased risk with esomeprazole. Initiation of rabeprazole and pantoprazole had a slightly lower risk of 16% and 11%.
Overall, the data presented in the study alluded to an association between PPIs and the development or progression of COPD.
Sykes and fellow investigators believed their study was the first to utilize a sequence symmetry approach like that used to find underlying associations between gastro-esophageal reflux disease and COPD, and recommended future studies incorporate and study these associations.
“Future studies should investigate the impact of PPIs on the association of GORD and COPD exacerbations and determine whether PPIs are protective or potentially harmful to patients with COPD,” the team wrote. “PPI therapy should be reassessed at regular intervals, reserved for intermittent use or ceased where no longer indicated to avoid the emergence of long-term adverse effects.”
The study, “Proton pump inhibitors may contribute to progression or development of chronic obstructive pulmonary disease—A sequence symmetry analysis approach,” was published online in the Journal of Clinical Pharmacy and Therapeutics.